Pennsylvania, 2004

Damaging Wind in Pennsylvania, May 18, 2004

May 18, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 18, 7:09 PM EST, 21 minutes earlier.

Area forecast discussion, May 18, 7:09 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
809 PM EDT TUE MAY 18 2004

.UPDATE...
ONGOING ISOLATED SVR WX CONTG OVER LOWER SUSQ AT THE MOMENT...WHILE
FLASH FLOOD WARNING FOR CLEARFIELD COUNTY TRAINING ECHOES CONTINUES.
ALREADY SENT UPDATE FOR CANCELLATION OF SEVERE THUNDERSTORM WATCH
OVR NRN PORTION OF CWA. WL SEND A LATER EVENING UPDATE TO CLEAN UP
WORDING FOR THE OVERNIGHT.

DEVOIR

.PREVIOUS DISCUSSION...
WITH SEVERE WEATHER BECOMING MORE LIKELY ACROSS PARTS OF CWA...WILL
KEEP THIS SHORT.  CURRENTLY SVR TSTORM WATCHES OUT TO OUR WEST AND
NORTH...INCLUDING NORTHERN TIER.  SOME BREAKS OF SUN DURING THE
AFTERNOON HAS DESTABILIZED THE ATMOSPHERE...AND ADDITIONAL SHEAR TO
THE NORTH WILL AID IN POTENTIAL SVR TSTORM DEVELOPMENT.  ACROSS THE
SOUTH...INSTABILITY PRESENT BUT SHEAR DECREASES...SO A FEW PULSE
TYPE STRONGER STORMS POSSIBLE.  BIGGEST THREAT FOR THE SOUTH WILL BE
IN THE LAURELS WHERE TRAINING ECHOS COULD CAUSE FLOODING IN THESE
ALREADY WET COUNTIES.

COLD FRONT GRADUALLY PUSHES THROUGH TONIGHT...LINGERING ACROSS S PA
AND KEEPING SHOWERS IN THAT REGION INTO TOMORROW.  THEN THE FRONT
TURNS AROUND AND HEADS BACK NORTHWARD AS A WARM FRONT BRINGING
ADDITIONAL CHANCES FOR THUNDERSTORMS.

.LONG TERM...
BOUNDARY STILL HANGING AROUND THROUGH MUCH OF THE WEEK ALIGNED E/W
AND PARALLEL TO UPPER FLOW...BRINGING LITTLE CHANGE TO THE WEATHER
AND KEEPING A DAILY CHANCE FOR SHOWERS/TSTORMS IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     64  77  60  77 /  50  50  10  30
WILLIAMSPORT   60  77  54  74 /  50  30  10  30
BRADFORD       49  70  52  72 /  50  20  10  40
JOHNSTOWN      58  68  58  73 /  60  60  10  40
ALTOONA        59  73  57  75 /  50  50  10  30
STATE COLLEGE  58  72  56  76 /  50  40  10  30
SELINSGROVE    61  77  56  75 /  50  30  10  30
LANCASTER      62  79  59  79 /  50  40  10  30
YORK           62  79  60  80 /  50  50  10  30
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PA024-033.
&&
Hazardous weather outlook, May 18, 4:16 AM EST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 AM EDT TUE MAY 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190912-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
516 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT...OVER MICHIGAN THIS MORNING...WILL PUSH INTO
PENNSYLVANIA LATE TODAY...PRECEDED BY SHOWERS AND THUNDERSTORMS. A
FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS GUSTS OR
LARGE HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER THE
NORTHERN MOUNTAINS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 18, 5:09 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EDT TUE MAY 18 2004

PAZ063-064-182300-
ADAMS-CUMBERLAND-
609 PM EDT TUE MAY 18 2004

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND ADAMS COUNTIES...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR NEWVILLE AROUND 620 PM...
WALNUT BOTTOM AROUND 625 PM...PINE GROVE FURNACE STATE PARK AROUND
640 PM...BENDERSVILLE...MOUNT HOLLY SPRINGS...BIGLERVILLE AROUND 645
PM AND YORK SPRINGS AROUND 700 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING...WIND GUSTS TO 40 MPH AS WELL AS SMALL
HAIL WITH THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS.

DEVOIR
Special weather statement, May 18, 5:58 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
658 PM EDT TUE MAY 18 2004

PAZ057-059-066-190000-
DAUPHIN-LANCASTER-LEBANON-
658 PM EDT TUE MAY 18 2004

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN
DAUPHIN...SOUTHERN LEBANON AND NORTHERN LANCASTER COUNTIES...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIDDLETOWN...MOVING EAST AT 10 MPH. THE
THUNDERSTORM WILL BE NEAR ELIZABETHTOWN AT 710 PM...RHEEMS...LAWN AT
715 PM...MAYTOWN AT 720 PM...MOUNT GRETNA AT 725 PM...MOUNT
JOY...MARIETTA AT 730 PM...COLUMBIA AND CORNWALL AT 740 PM.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE
POSSIBLE WITH THIS STORM.  DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS.  IN ADDITION...VERY HEAVY RAIN WILL FALL...
AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

RXR
Special weather statement, May 18, 5:59 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
659 PM EDT TUE MAY 18 2004

PAZ063-065-190000-
CUMBERLAND-YORK-
659 PM EDT TUE MAY 18 2004

...STRONG THUNDERSTORMS WILL AFFECT YORK AND CUMBERLAND COUNTIES...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
MECHANICSBURG TO 9 MILES NORTHWEST OF WEIGELSTOWN TO 8 MILES NORTH OF
HANOVER...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
HOGESTOWN...WERTZVILLE...SIDDONSBURG...MECHANICSBURG AT 705 PM...
SHIREMANSTOWN...LEWISBERRY AT 710 PM...WORMLEYSBURG...NEW
CUMBERLAND...LOWER ALLEN AND LEMOYNE AT 715 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

GRUMM
Local storm report, May 18, 6:39 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     LOYSVILLE               40.38N 77.33W
05/18/2004                   PERRY              PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND MINOR FLOODING

0620 PM     TORNADO          5 W CHAMBERSBURG        39.93N 77.75W
05/18/2004                   FRANKLIN           PA   PUBLIC

            OBSERVER WITNESSED THE TORNADO BRIEFLY TOUCH DOWN IN A
            FIELD 300 YARDS SOUTH OF HIS TRAILER. FUNNEL CLOUD
            QUICKLY LIFTED BACK UP INTO CLOUDS. NO DAMAGE NOTED.

0638 PM     TSTM WND DMG     10 SW CARLISLE          40.10N 77.32W
05/18/2004                   CUMBERLAND         PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SOUTHAMPTON TOWNSHIP.

&&

VGC
Special weather statement, May 18, 6:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT TUE MAY 18 2004

PAZ004>006-010>012-037-041-042-045-046-182330-
CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING
PA-POTTER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN
PA-TIOGA PA-WARREN PA-
744 PM EDT TUE MAY 18 2004

...THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 10 PM EDT
HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

CAMERON...CLINTON...ELK...LYCOMING...MCKEAN...POTTER...SULLIVAN...
TIOGA AND WARREN.

THE STRONGEST THUNDERSTORMS HAVE MOVED SOUTH OF THE AREA. WHILE
SCATTERED SHOWERS...AND POSSIBLY A BRIEF THUNDERSTORM WILL OCCUR
THROUGH THE REST OF THE EVENING HOURS...THE THREAT FOR SEVERE WEATHER
HAS ENDED.

LAMBERT/GRUMM
Local storm report, May 18, 7:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     SIDDONSBURG             40.15N 76.96W
05/18/2004                   YORK               PA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

VGC

The radar

The Sterling radar (KLWX), 119 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
May 18, 7:30 PM EST
Where
York County, 6 mi S of York
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.870, -76.717

Trees reported down 6 miles south of York.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399566.